Arkansas, 2022

Flash Flooding in Arkansas, September 5, 2022

September 5, 2022 · NWS LZK · 4 events in 3 counties and zones

On the 4th/5th, a new cold front drifted into Arkansas from the north and stalled. Surrounding the front, more hit and miss thunderstorms popped up on the 5th, and produced torrential rain in places.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LZK wrote it up.

On the 4th/5th, a new cold front drifted into Arkansas from the north and stalled. Surrounding the front, more hit and miss thunderstorms popped up on the 5th, and produced torrential rain in places. High temperatures were in the 80s to lower 90s.

During the afternoon, precipitation was concentrated from west central into central and southeast sections of the state. The heaviest downpours were between Little Rock (Pulaski County) and Benton (Saline County), with two to more than three inch totals reported. At Crystal Valley (Pulaski County), for example, 2.75 inches of liquid was measured.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Little Rock, AR wrote its last area forecast discussion before the first event at Sep 5, 1:10 PM CST, 1 hour 47 minutes earlier.

Area forecast discussion, Sep 5, 1:10 PM CST, 1 hour 47 minutes before
Area Forecast Discussion
National Weather Service Little Rock AR
210 PM CDT Mon Sep 5 2022

.SHORT TERM...Tonight Through Wednesday

Western H500 ridge will slowly begin to expand eastward a bit
through mid-week which will provide a push for the stalled
low/trough in place across the area. Before it shifts south
though, it will continue to influence the development of isolated
to scattered showers and thunderstorms across the area.

Much of this activity will continue to occur during the
afternoon/evening hours each day. Slow overall movement of the
precip could contribute to locally heavy downpours. Temperatures
through Wednesday will continue to be near to below normal.

&&

.LONG TERM...Wednesday Night Through Monday

The long-term forecast similar to yesterday's AFD product by your
WFO Little Rock day shift w/ some minimal differences. The GFS and
ECMWF are producing similar upper level solutions. An upper level
ridge remains positioned across the Southwestern region of the CONUS
and will become slightly elongated and retrograde westward on
Thursday. A positively tilted trough axis extends from the Mid-
Atlantic region of the CONUS extending into the Mid-South of the
CONUS with both latest solutions of the GFS and ECMWF developing an
upper-level cut-off low pressure center that resides over Louisiana
into Friday where it becomes absorbed by a second digging trough
into the weekend. A third trough approaches the Great Lakes region
of the CONUS into the late weekend and early next week with a cut-
off low pressure center developing. It is at this moment that the
GFS wants to track the cut-off upper level low pressure center
toward the Natural State; whereas the ECMWF want to keep this
feature across the Mid-West and ushered into the Northeast. At the
moment, this is just to be noted

At the surface, a stationary boundary will remained anchored along
the Gulf Coast region of the CONUS for the entire long-term forecast
period. Moisture will be able to glide up and over the front
allowing for ample moisture to be advected into Arkansas, especially
eastern and southeastern Arkansas. The long-term forecast period
will see predominately diurnally driven showers and thunderstorms
that develop during the afternoon heating of the day and then
dissipate after sunset with the loss of daytime heating. The next
frontal boundary will be knocking on the door come early next week
where low temperatures across northern Arkansas will likely fall
into the 50's. Temperatures overall will remain near climatological
normals for this time of the year to slightly below normal later in
the period with the inbound cold front, subsequent chances of rain
along with increased cloud cover early next week. At the moment, the
highest confidence for for diurnal showers and thunderstorms to
develop with the highest coverage across the state (mostly central
and eastern Arkansas) will be during the timeframe of Saturday and
Sunday afternoon/evening.

&&

.PRELIMINARY POINT TEMPS/POPS...
Batesville AR     68  85  67  86 /  10  40  10  20
Camden AR         68  89  69  87 /  20  40  30  40
Harrison AR       65  83  65  83 /  10  20  10  10
Hot Springs AR    69  90  69  88 /  20  40  20  30
Little Rock   AR  71  89  70  88 /  20  50  30  30
Monticello AR     71  89  70  87 /  20  50  40  50
Mount Ida AR      67  89  68  87 /  10  40  20  30
Mountain Home AR  66  84  65  84 /  20  30  10  10
Newport AR        68  84  68  84 /  10  40  10  20
Pine Bluff AR     69  89  69  87 /  40  40  30  40
Russellville AR   68  89  68  88 /  10  30  10  10
Searcy AR         68  86  68  87 /  20  50  20  30
Stuttgart AR      70  88  70  87 /  20  40  30  30
&&

.LZK WATCHES/WARNINGS/ADVISORIES...
None.
&&

Short Term...67 / Long Term...234
Hazardous weather outlook, Sep 5, 1:13 PM CST, 1 hour 44 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Little Rock AR
213 PM CDT Mon Sep 5 2022

ARZ004>008-014>017-024-025-031>034-039-042>047-052>057-062>069-
103-112-113-121>123-130-137-138-140-141-203-212-213-221>223-230-
237-238-240-241-313-340-341-061000-
Marion-Baxter-Fulton-Sharp-Randolph-Stone-Izard-Independence-
Lawrence-Cleburne-Jackson-Conway-Faulkner-White-Woodruff-Perry-
Garland-Saline-Pulaski-Lonoke-Prairie-Monroe-Pike-Clark-
Hot Spring-Grant-Jefferson-Arkansas-Dallas-Cleveland-Lincoln-
Desha-Ouachita-Calhoun-Bradley-Drew-Boone County Except Southwest-
Newton County Higher Elevations-Searcy County Lower Elevations-
Southern Johnson County-Southern Pope County-
Southeast Van Buren County-Western and Northern Logan County-
Northern Scott County-Northwest Yell County-
Polk County Lower Elevations-
Central and Eastern Montgomery County-
Boone County Higher Elevations-Newton County Lower Elevations-
Northwest Searcy County Higher Elevations-
Johnson County Higher Elevations-Pope County Higher Elevations-
Van Buren County Higher Elevations-
Southern and Eastern Logan County-
Central and Southern Scott County-Yell Excluding Northwest-
Northern Polk County Higher Elevations-
Northern Montgomery County Higher Elevations-
Eastern, Central, and Southern Searcy County Higher Elevations-
Southeast Polk County Higher Elevations-
Southwest Montgomery County Higher Elevations-
213 PM CDT Mon Sep 5 2022

This Hazardous Weather Outlook is for a Large Part of Arkansas.

.DAY ONE...This Afternoon and Tonight

Scattered showers and thunderstorms remain in the forecast through
this evening. The potential for organized severe weather will
remain low. Heavy rainfall could result in localized flash
flooding. Some patchy dense fog could develop overnight into
Tuesday morning.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Chances for showers and thunderstorms are in the forecast through
Sunday, mainly during the afternoon and early evening. Rain chances
on most days are highest in the southeast half of Arkansas. Any
severe weather or flash flooding will be localized.

.Spotter Information Statement...

Spotter activation will not be needed.

&&

Visit NWS Little Rock on the web. Go to http://weather.gov/lzk.

44/46/67

In the hours before

Special weather statement, Sep 5, 12:08 PM CST, 2 hours 49 minutes before
Special Weather Statement
National Weather Service Little Rock AR
108 PM CDT Mon Sep 5 2022

ARZ137-237-238-051845-
Northern Scott County AR-Yell Excluding Northwest AR-
Central and Southern Scott County AR-
108 PM CDT Mon Sep 5 2022

...A strong thunderstorm will impact portions of east central Scott
and southwestern Yell Counties through 145 PM CDT...

At 108 PM CDT, Doppler radar was tracking a strong thunderstorm near
Gravelly, or 17 miles east of Waldron, moving east at 20 mph.

HAZARD...Winds in excess of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Gravelly...                       Union Hill...
Nola...                           Olio...
Harvey...                         Waltreak...
Bluffton...                       Blue Ball...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3482 9386 3497 9388 3499 9356 3481 9356
TIME...MOT...LOC 1808Z 263DEG 18KT 3491 9379

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

234
Special weather statement, Sep 5, 1:32 PM CST, 1 hour 25 minutes before
Special Weather Statement
National Weather Service Little Rock AR
232 PM CDT Mon Sep 5 2022

ARZ032-044-052000-
Pulaski AR-Faulkner AR-
232 PM CDT Mon Sep 5 2022

...Strong thunderstorms will impact portions of southwestern Faulkner
and north central Pulaski Counties through 300 PM CDT...

At 231 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Toad Suck to near Mayflower to near Roland
in Pulaski County. Movement was northeast at 15 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Conway...                         Maumelle...
Mayflower...                      Morgan...
Marche...                         Pickles Gap...
Roland in Pulaski County...       Pinnacle Mountain State Park...
Saltillo...                       Palarm...
Natural Steps...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3486 9231 3484 9255 3495 9254 3496 9255
      3502 9258 3505 9255 3508 9254 3516 9239
      3505 9229
TIME...MOT...LOC 1931Z 233DEG 13KT 3504 9254 3498 9250 3488 9254

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

67
Special weather statement, Sep 5, 2:01 PM CST, 56 minutes before
Special Weather Statement
National Weather Service Little Rock AR
301 PM CDT Mon Sep 5 2022

ARZ056-052030-
Jefferson AR-
301 PM CDT Mon Sep 5 2022

...A strong thunderstorm will impact portions of southwestern
Jefferson County through 330 PM CDT...

At 301 PM CDT, Doppler radar was tracking a strong thunderstorm over
Pine Bluff. This storm was nearly stationary.

HAZARD...Winds in excess of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Pine Bluff...                     White Hall...
Warbritton...                     Pine Bluff Arsenal...
Sulphur Springs...                Watson Chapel...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3412 9211 3428 9212 3430 9192 3415 9190
TIME...MOT...LOC 2001Z 268DEG 2KT 3421 9205

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

67
Special weather statement, Sep 5, 2:14 PM CST, 43 minutes before
Special Weather Statement
National Weather Service Little Rock AR
314 PM CDT Mon Sep 5 2022

ARZ044-052045-
Pulaski AR-
314 PM CDT Mon Sep 5 2022

...A strong thunderstorm will impact portions of central Pulaski
County through 345 PM CDT...

At 313 PM CDT, Doppler radar was tracking a strong thunderstorm over
West Little Rock, moving northeast at 10 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Little Rock...                    North Little Rock...
Sherwood...                       West Little Rock...
Maumelle...                       Downtown Little Rock...
North Little Rock Airport...      Southwest Little Rock...
Argenta...                        Burns Park...
Morgan...                         Marche...
Chenal Valley...                  Oak Grove in Pulaski County...
Pinnacle Mountain State Park...   Gibson...
Lakewood...                       Camp Robinson...
Geyer Springs...                  Sylvan Hills...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3470 9221 3469 9255 3485 9255 3487 9246
      3486 9246 3485 9244 3488 9244 3493 9223
TIME...MOT...LOC 2013Z 237DEG 7KT 3476 9243

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

69
Special weather statement, Sep 5, 2:42 PM CST, 15 minutes before
Special Weather Statement
National Weather Service Little Rock AR
342 PM CDT Mon Sep 5 2022

ARZ043-044-052115-
Pulaski AR-Saline AR-
342 PM CDT Mon Sep 5 2022

...A strong thunderstorm will impact portions of east central Saline
and central Pulaski Counties through 415 PM CDT...

At 342 PM CDT, Doppler radar was tracking a strong thunderstorm over
Bryant, moving northeast at 20 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Little Rock...                    Benton...
West Little Rock...               Bryant...
Southwest Little Rock...          Shannon Hills...
Otter Creek...                    Geyer Springs...
Mabelvale...                      Salem in Saline County...
Chenal Valley...                  Alexander...
Bauxite...                        Vimy Ridge...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3455 9244 3461 9261 3479 9250 3472 9232
TIME...MOT...LOC 2042Z 202DEG 18KT 3465 9248

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

Goudsward
Special weather statement, Sep 5, 2:46 PM CST, 11 minutes before
Special Weather Statement
National Weather Service Little Rock AR
346 PM CDT Mon Sep 5 2022

ARZ056-052115-
Jefferson AR-
346 PM CDT Mon Sep 5 2022

...A strong thunderstorm will impact portions of western Jefferson
County through 415 PM CDT...

At 346 PM CDT, Doppler radar was tracking a strong thunderstorm near
Pine Bluff, moving northeast at 20 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Pine Bluff...                     White Hall...
Altheimer...                      Warbritton...
Cottondale...                     Madding...
Pine Bluff Arsenal...             Sulphur Springs...
Pastoria...                       Faith...
Pinebergen...                     Ladd...
Glenlake...                       Watson Chapel...
Rob Roy...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3406 9200 3406 9207 3415 9220 3442 9202
      3426 9176
TIME...MOT...LOC 2046Z 217DEG 16KT 3416 9207

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

Goudsward

The radar

The Little Rock radar (KLZK), 9 km away, was scanning. The volume nearest the first event began at 20:57 UTC.

Open the radar archive at this moment

Event by event

4 flash flood. Local standard time, as filed.

Flash Flood, Pulaski

When
September 5, 2:57 PM CST to 5:57 PM CST
Where
Pulaski County, 2.15 mi NNW of Cammack to 2.24 mi NNW of Cammack
Cause
Heavy Rain
Reported by
NWS Employee
Coordinates
34.810, -92.360

Ditches were completely full and overflowing onto Maumelle Blvd/Highway 100 at the I-430 interchange. Four to six inches of water was flowing over the roadway.

Flash Flood, Jefferson

When
September 5, 3:50 PM CST to 6:50 PM CST
Where
Jefferson County, Pine Bluff to 1.54 mi SE of Sorrells
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
34.220, -92.020

Multiple streets were flooded in Pine Bluff.

Flash Flood, Saline

When
September 5, 4:30 PM CST
Where
Saline County, Benton to 1.44 mi SSE of Benton
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
34.570, -92.580

The sheriff's office reported multiple roads underwater across the southern half of Saline county.

Flash Flood, Saline

When
September 5, 4:45 PM CST to 7:45 PM CST
Where
Saline County, 2.76 mi S of Slocomb to 3.44 mi SSW of Slocomb
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
34.490, -92.730

The sheriff's office reported multiple roads underwater north of Glen Rose.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arkansas in 2022Every state in 2022This day in weather historyWarnings in Arkansas, September 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1055501, 1055502, 1055505, 1055506.